North Carolina, 2003Rip Current in North Carolina, September 4, 2003
September 4, 2003 · NWS MHX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 4, 1:39 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 4, 1:39 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
239 PM EDT THU SEP 4 2003
VERY DIFFICULT FORECAST WITH EFFECTS FROM DISTANT HURRICANE FABIAN
(MARINE)...A SE MOVG COLD FRONT TONIGHT AND FRIDAY...AND TD #12 OVER
THE WEEKEND INTO EARLY NEXT WEEK TO CONSIDER. TROPICAL AIRMASS IN
PLACE ACROSS EASTERN NORTH CAROLINA. DIURNAL CONVECTION IS REALLY
FLARING UP TO THE N AND WEST CLOSER TO THE FRONT. OUR REGION JUST S
OF SPS SLGT RISK OUTLOOK. SVR THREAT PROBLY WILL WANE WITH LOSS OF
HEATING BUT ACTIVITY SHOULD BE ABLE TO MAINTAIN ITSELF WITH STRONG
LOW LEVEL CONVERGENCE AND UPPER DIFL ASSCTD WITH JET ENTRANCE REGION
PRODUCING LIFT. THUS WILL CONTINUE LIKELY POPS TONIGHT. STORMS WILL
BE ABLE TO PRODUCE LOCALLY HEAVY AMOUNTS OF RAIN BUT SEVERAL DAYS OF
DRY WX HERE HAS EASED FLOOD THREAT A BIT AND NO WATCH WILL BE
ISSUED.
THE ETA WAS ABOUT 6-8 HRS FASTER WITH THE FROPA BRINGING IT
OFF THE COAST AROUND 12Z FRI. THE GFS AFTER 18Z FRI. GIVEN THE WEAK
STEERING AND AND NEARLY PARALLEL FLOW...WILL FOLLOW THE SLOWER GFS
SOLN. FRONT WILL STALL JUST OFF THE COAST FRI NIGHT AND GET
EVENTUALLY GET CAUGHT UP IN THE CIRCULATION OF TD #12 SAT AND SUN.
DRIER AIR TRIES TO FILTER INTO AREA FRI NIGHT INTO SAT WITH MODELS
KEEPING DEEPER RH GENERALLY S OF A HSE-EWN LINE. WILL DRY OUT NRN
AREAS DURING THIS TIME BUT KEEP A LOW POP SOUTH.
CONFIDENCE LOW IN FCST FOR SAT NIGHT THROUGH MON AS TRACK/INTENSITY
OF TD # 12 WILL BE THE CONTROLLING INFLUENCE. THE ETA SOLN LOOKS
UNREALISTIC KEEPING THE LOW OVER FL THROUGH SUN. THE GFS IS
CONSISTENT IN ITS TRACK OFF THE SE COAST BUT HAS BEEN TRENDING
CLOSER TO THE COAST EACH RUN. THE 12Z GFDL KEEPS THE SYSTEM INLAND
FROM FL-NC. WITH SUCH UNCERTAINTY WILL BE HARD TO PUT MUCH DETAIL
IN THE FORECAST BUT WILL HAVE TO FORECAST AT LEAST CHANCE POPS SAT
NIGHT THROUGH SUNDAY NIGHT AND POSSIBLY INTO MON. WILL MAKE ANOTHER
ATTEMPT TO FORECAST DRY WX...THIS TIME TUE-THU.
FABIAN SWELL HAS BEEN CONSISTENT AROUND 5FT/13 SEC FOR ABOUT 24
HOURS WITH WITH THE WELL OFFSHORE BUOYS BUILDING THE PAST COUPLE OF
HOURS. ONCE NE FLOW STRENGTHENS FRI NIGHT AND SAT...THE COMBINATION
OF ONSHORE FLOW...HIGH ASTRONOMICAL TIDES AND SWELL WILL LIKELY
PRODUCE SOME MINOR OVERWASH AND BEACH EROSION ALONG THE OUTER
BANKS...ESP SAT. DEPENDING ON TRACK AND INTENSITY OF TD # 12...WE
COULD SEE A PROLONGED PERIOD OF NE FETCH INTO THE OUTER BANKS
THROUGH ERLY NEXT WEEK. THIS COULD ALSO LEAD TO COASTAL FLOODING
PROBLEMS. SINCE WE ARE ONLY EXPECTING MINOR FLOODING SAT WE WILL
MAINTAIN HIGH SURF ADVY. LATER SHIFTS WILL HAVE TO CONSIDER A
COASTAL FLOOD WHEN THE THE EVOLN OF TD # 12 BECOMES MORE EVIDENT.
MARINE...VERY COMPLICATED FCST WITH SWELLS FROM FABIAN, FRONTAL
PASSAGE LATE TONIGHT/EARLY FRI, THEN GFS BRINGS TD #12 UP THE E
COAST. LITTLE CONFIDENCE IN WHAT HAPPENS FROM SUN NIGHT INTO TUE AS
ALL HINGES ON TRACK OF TD#12. WITH LONG PERIOD POWERFUL SWELLS FROM
FABIAN WILL CONTINUE HIGH SURF ADVY AS WELL AS SMALL CRAFT ADVY. WW3
HAS WAVES PEAKING SAT THEN AGAIN TUE NIGHT INTO THU AS SFC LOW
(POSSIBLY HENRI BY THEN) PULLS AWAY TO THE NE AND 1031 MB SFC HIGH
JUST E-SE OF JAMES BAY IN CANADA TIGHTENS UP GRADIENT. FOLKS ALONG
THE OUTER BANKS MAY NEED TO TAKE SOME PREVENTATIVE ACTION. HIGH RIP
CURRENT RISK WILL CONTINUE THROUGH THE WEEKEND AT LEAST.
.MHX...SMALL CRAFT ADVISORY COASTAL WATERS FOR SEAS.
...HIGH SURF ADVISORY ENTIRE COAST
ELARDO/SHAFFERHazardous weather outlook, Sep 4, 4:22 AM EST, 12 hours 38 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
522 AM EDT THU SEP 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TO AFFECT ALL PARTS
OF EASTERN NORTH CAROLINA TODAY. CLOUD TO GROUND LIGHTNING, HEAVY
RAINFALL, AND STRONG WINDS COULD ACCOMPANY THE STRONGEST OF THESE
STORMS.
HIGH SURF ADVISORY IS IN AFFECT FOR THE OUTER BANKS AND THE CENTRAL
COAST THROUGH THE REST OF THE DAY. STRONG SURF WITH LARGE BREAKERS
AND DANGEROUS RIP CURRENTS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY, MAINLY ALONG
THE COAST.
HIGH SURF, DANGEROUS RIP CURRENTS,BEACH EROSION AND COASTAL FLOODING
ARE POSSIBLE THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SJ
Rip Current, Dare
- When
- September 4, 5:00 PM EST
- Where
- Dare County, (Hat)cape Hatteras
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.787, -75.781 (the zone’s center; the record gives no point)
Dare County Emergency Management reported a rip current drowning of a Maryland man near Cape Hatteras. Swells generated from Hurricane Fabian, which was 875 miles southeast of the Outer Banks, caused heavy surf and rip currents across the entire Eastern North Carolina coastline.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, September 4, 2003$1.5 million · 1 event
- Flash Flood in New York, September 4, 2003$500,000 · 1 event
- Flooding in West Virginia, September 4, 2003$125,000 · 5 events
- Flash Flood in Kentucky, September 4, 2003$100,000 · 1 event
- Flash Flood in California, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 4, 2003$100,000 · 1 event
- Debris Flow in California, September 4, 2003$80,000 · 1 event
- Flash Flood in California, September 4, 2003$60,000 · 1 event
- Hail in California, September 4, 2003$50,000 · 0.01 in hail · 1 event
- Damaging Wind in Pennsylvania, September 4, 2003$50,000 · 60 kt wind · 1 event
- Damaging Wind in Pennsylvania, September 4, 2003$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337056.